zbMATH — the first resource for mathematics

On the construction of composite Wannier functions. (English) Zbl 1357.82069
The existence and construction of exponentially localized Wannier functions is one of the fundamental problems in solid-state physics. The authors give a constructive proof for the existence of a Bloch basis of rank \(N\) which is both smooth and periodic with respect to its \(d\)-dimensional quasi-momenta, when \(1\leq d\leq 2\) and \(N\geq 1\). Also it is shown that, by adding a weak, globally bounded but not necessarily constant magnetic field, the existence of a localized basis is preserved.

82D20 Statistical mechanical studies of solids
82B20 Lattice systems (Ising, dimer, Potts, etc.) and systems on graphs arising in equilibrium statistical mechanics
Full Text: DOI arXiv
[1] Brouder, Ch.; Panati, G.; Calandra, M.; Mourougane, Ch.; Marzari, N., Exponential localization of Wannier functions in insulators, Phys. Rev. Lett., 98, 046402, (2007)
[2] Cornean, H.D., On the Lipschitz continuity of spectral bands of harper-like and magnetic Schrödinger operators, Ann. Henri Poincaré, 11, 973-990, (2010) · Zbl 1208.81089
[3] Cornean, H.D., Monaco, D., Teufel, S.: Wannier functions and \({{\mathbb{Z}}_2}\) invariants in time-reversal symmetric topological insulators. http://arxiv.org/abs/1603.06752 · Zbl 1370.81081
[4] Cornean, H.D.; Nenciu, G., On eigenfunction decay for two dimensional magnetic Schrödinger operators, Commun. Math. Phys., 192, 671-685, (1998) · Zbl 0915.35013
[5] Cornean, H.D.; Nenciu, G., The Faraday effect revisited: thermodynamic limit, J. Funct. Anal., 257, 2024-2066, (2009) · Zbl 1178.82077
[6] Cornean, H.D.; Nenciu, A.; Nenciu, G., Optimally localized Wannier functions for quasi one-dimensional nonperiodic insulators, J. Phys. A Math. Theor., 41, 125202, (2008) · Zbl 1137.82338
[7] Nittis, G.de , Gomi, K.: Classification of “Real” Bloch-bundles: topological quantum systems of type AI. J. Geom. Phys. 86, 303-338 (2014) · Zbl 1316.57019
[8] des Cloizeaux, J.: Energy bands and projection operators: analytic and asymptotic properties. Phys. Rev., A685-A697 (1964) · Zbl 0907.34075
[9] des Cloizeaux, J.: Analytical properties of n-dimensional energy bands and Wannier functions. Phys. Rev., A698-A707 (1964) · Zbl 1059.81064
[10] Fiorenza, D.; Monaco, D.; Panati, G., Construction of real-valued localized composite Wannier functions for insulators, Ann. H. Poincaré, 17, 63-97, (2016) · Zbl 1338.82057
[11] Fiorenza, D., Monaco, D., Panati, G.: \({{\mathbb{Z}}_2}\) Invariants of topological insulators as geometric obstructions. Commun. Math. Phys. (2016). doi:10.1007/s00220-015-2552-0 · Zbl 1346.81158
[12] Freund, S., Teufel, S.: Peierls substitution for magnetic Bloch bands. Anal. PDE (to appear). http://arxiv.org/abs/1312.5931 · Zbl 1343.81088
[13] Fruchart, M.; Carpentier, D.; Gaw̧edzki, K., Parallel transport and band theory in crystals, EPL, 106, 60002, (2014)
[14] Helffer, B.; Sjöstrand, J., Equation de Schrödinger avec champ magnétique et équation de harper, Springer Lect. Notes Phys., 345, 118-197, (1989) · Zbl 0699.35189
[15] Geller, M.R.; Kohn, W., Theory of generalized Wannier functions for nearly periodic potentials, Phys. Rev., 48, 14085-14088, (1993)
[16] Kivelson, S., Wannier functions in one-dimensional disordered systems, Phys. Rev. B, 26, 4269-4274, (1982) · Zbl 1200.35284
[17] Kohn, W., Analytic properties of Bloch waves and Wannier functions, Phys. Rev., 115, 809-821, (1959) · Zbl 0086.45101
[18] Kohn, W.; Onffroy, J., Wannier functions in a simple nonperiodic system, Phys. Rev. B, 8, 2485-2495, (1973)
[19] Luttinger, J.M., The effect of a magnetic field on electrons in a periodic potential, Phys. Rev., 84, 814-817, (1951) · Zbl 0044.45301
[20] Marzari, N.; Vanderbilt, D., Maximally localized generalized wannietr functions for composite bands, Phys. Rev. B, 56, 12847-12865, (1997)
[21] Marzari, N.; Mostofi, A.; Yates, Y.; Souza, I.; Vanderbilt, D., Maximaly localized Wannier functions: theory and applications, Rev. Modern Phys., 84, 1419-1470, (2012)
[22] Monaco, D.; Panati, G., Topological invariants of eigenvalue intersections and decrease of Wannier functions in graphene, J. Stat. Phys., 155, 1027-1071, (2014) · Zbl 1401.82064
[23] Nenciu, G., Existence of exponentially localized Wannier functions, Commun. Math. Phys., 91, 81-85, (1983) · Zbl 0545.47012
[24] Nenciu, G., Stability of energy gaps under variation of the magnetic field, Lett. Math. Phys., 11, 127-132, (1986) · Zbl 0607.46049
[25] Nenciu, G., Dynamics of band electrons in electric and magnetic fields: rigorous justification of the effective Hamiltonians, Rev. Modern Phys., 63, 91127, (1991)
[26] Nenciu, G., On asymptotic perturbation theory for quantum mechanics: almost invariant subspaces and gauge invariant magnetic perturbation theory, J. Math. Phys., 43, 1273-1298, (2002) · Zbl 1059.81064
[27] Nenciu, A.; Nenciu, G., The existence of generalized Wannier functions for one dimensional systems, Commun. Math. Phys., 190, 541-548, (1998) · Zbl 0907.34075
[28] Nenciu, A.; Nenciu, G., Existence of exponentially localized Wannier functions for nonperiodic systems, Phys. Rev. B, 47, 10112-10115, (1993)
[29] Panati, G., Triviality of Bloch and Bloch-Dirac bundles, Ann. Henri Poincaré, 8, 995-1011, (2007) · Zbl 1375.81102
[30] Panati, G.; Pisante, A., Bloch bundles, marzari-vanderbilt functional and maximally localized Wannier functions, Commun. Math. Phys., 322, 835-875, (2013) · Zbl 1277.82057
[31] Panati, G.; Spohn, H.; Teufel, S., Effective dynamics for Bloch electrons: Peierls substitution and beyond, Commun. Math. Phys., 242, 547-578, (2003) · Zbl 1058.81020
[32] Peierls, R., On the theory of diamagnetism of conduction electrons, Z. Phys., 80, 763-791, (1933)
[33] Prodan, E., On the generalized Wannier functions, J. Math. Phys., 56, 113511, (2015) · Zbl 1330.35092
[34] Reed, M., Simon, B.: Methods of Modern Mathematical Physics, vol. 4. Analysis of Operators. Academic Press, New York (1978) · Zbl 0401.47001
[35] Soluyanov, A.A.; Vanderbilt, D., Wannier representation of \({{\mathbb{Z}}_2}\) topological insulators, Phys. Rev. B, 83, 035108, (2011)
[36] Thouless, D.J., Wannier functions for magnetic sub-bands, J. Phys. C Solid State Phys., 17, l325-l327, (1984)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.